Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Aberdeen, SD

May 28, 20175 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 28, 2017, 4:54 PM CDT for 5 counties in South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 4:54 PM CDT (21:54 UTC)
Expired
May 28, 2017, 5:30 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:05 PM CDTHAIL 1.754 E Turton, SDSOME GOLF BALL, BUT RELATIVELY SLUSHY, HAILSTONES. 50-60 MPH WINDS AS WELL. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS53 KABR 282154
SVRABR
SDC013-025-029-037-115-282230-
/O.NEW.KABR.SV.W.0005.170528T2154Z-170528T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
454 PM CDT SUN MAY 28 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Day County in northeastern South Dakota...
  Southeastern Brown County in northeastern South Dakota...
  Clark County in northeastern South Dakota...
  Eastern Spink County in northeastern South Dakota...
  West central Codington County in northeastern South Dakota...

* Until 530 PM CDT

* At 454 PM CDT, severe thunderstorms were located along a line
  extending from near Andover to 6 miles southwest of Brentford,
  moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Butler around 505 PM CDT. 
  Lily around 510 PM CDT. 
  Doland and Crocker around 515 PM CDT. 
  Bradley and Swan Lake around 520 PM CDT. 
  Wallace, Clark Colony, Hillside Colony and Hillcrest Colony around 
  525 PM CDT. 
  Garden City and Fordham Colony around 530 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4502 9733 4463 9800 4463 9802 4507 9851
      4541 9794
TIME...MOT...LOC 2154Z 319DEG 48KT 4534 9794 4507 9838 

HAIL...0.75IN
WIND...60MPH
 
$$

Lueck
1 follow-up statement
770 
WWUS53 KABR 282220
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
520 PM CDT SUN MAY 28 2017

SDC013-282229-
/O.CAN.KABR.SV.W.0005.000000T0000Z-170528T2230Z/
Brown SD-
520 PM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4463 9800 4463 9802 4488 9830 4518 9776
      4496 9744
TIME...MOT...LOC 2219Z 270DEG 48KT 4510 9764 4483 9808 

$$

SDC025-029-037-115-282230-
/O.CON.KABR.SV.W.0005.000000T0000Z-170528T2230Z/
Day SD-Clark SD-Spink SD-Codington SD-
520 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN DAY...CENTRAL CLARK...SOUTHEASTERN SPINK AND WEST
CENTRAL CODINGTON COUNTIES...

At 519 PM CDT, severe thunderstorms were located along a line
extending from Bradley to near Doland, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...  
Clark and Hillside Colony

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9800 4463 9802 4488 9830 4518 9776
      4496 9744
TIME...MOT...LOC 2219Z 270DEG 48KT 4510 9764 4483 9808 

HAIL...0.75IN
WIND...60MPH
 
$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:50 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 28, 2:50 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
250 PM CDT Sun May 28 2017

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 249 PM CDT Sun May 28 2017

Shortwave activity on the back of an upper trough is generating some
showers and thunderstorms across the region this afternoon. Some of
these showers have been producing 50 mph wind gusts and small hail.
Showers and thunderstorms will taper off this evening after sunset.
Skies will clear by midnight and temps will fall off rapidly. Nudged
overnight lows a bit lower than guidance given the low dewpoints.

As the upper trough pushes further south tonight and Monday, low
clouds will move over the eastern Dakotas. Steadier light rain or
drizzle is possible east of the James River for Memorial Day. Temps
will cool across the area tomorrow, as well, with highs only in the
60s expected. Winds, however, will increase out of the northwest
again and remain gusty especially across the eastern cwa.

.LONG TERM...(Monday Evening through Sunday)
Issued at 249 PM CDT Sun May 28 2017

Will continue to advertise temperatures a tick below blended
guidance for Tuesday and Wednesday mornings as Canadian high pressure
settles overhead with 850mb temperatures bottoming out across the
forecast area between +1 and +4C, about a standard deviation below
climo.

Will maintain blended guidance as GFS BUFKIT soundings support
elevated instability and a low level jet early Thursday.
Temperatures remain cool in the mid levels, but will be warming as
there is upper ridging moves out of the Rockies and into the plains
states.

As the previous forecaster also alluded to, there is trough that will
attempt to push through the upper ridge across the center of the
nation. Guidance continues to generate some convection surrounding
this feature, though models diverge on how to best handle this
feature as it is expected to weaken as it moves overhead with the
possibility that the upper ridge re-strengthens in its wake as we see
an upper low deepen over the Pacific Northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1225 PM CDT Sun May 28 2017

VFR conditions are expected through tonight. Scattered showers and
some isolated thunder are expected this afternoon and evening. MVFR
stratus will push south into eastern SD Monday morning and
potentially affect KATY and KABR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...Connelly
AVIATION...Wise
Hazardous weather outlook, May 28, 4:28 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
428 AM CDT Sun May 28 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
428 AM CDT Sun May 28 2017 /328 AM MDT Sun May 28 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Widely scattered afternoon showers and thunderstorms are forecast
across the region today. The more organized showers and storms
that develop will be capable of producing gusty winds in excess of
40 or 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Special weather statement, May 28, 3:41 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
341 PM CDT SUN MAY 28 2017

SDZ005-006-010-282130-
Brown SD-McPherson SD-Edmunds SD-
341 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS...
NORTHWESTERN BROWN AND EASTERN MCPHERSON COUNTIES UNTIL 430 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Creek Colony, or 18 miles southeast of Ashley, moving
southeast at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Leola, Frederick, Westport, Forbes, Long Lake, Wetonka, Barnard,
Plainview Colony, Mina, Grassland Colony, Mina Lake Rec Area, Elm
Lake, Spring Creek Colony, Long Lake Colony, Deerfield Colony, Sand
Lake Wildlife Refuge and Richmond Lake Rec Area.

LAT...LON 4576 9822 4538 9878 4594 9953 4594 9854
TIME...MOT...LOC 2041Z 319DEG 43KT 4591 9902

Lueck
Special weather statement, May 28, 4:16 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
416 PM CDT SUN MAY 28 2017

MNZ039-046-SDZ007-008-020>023-282145-
Traverse MN-Big Stone MN-Marshall SD-Hamlin SD-Deuel SD-Grant SD-
Codington SD-Roberts SD-
416 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR TRAVERSE...WESTERN BIG STONE...
NORTHWESTERN DEUEL...ROBERTS...SOUTHEASTERN DAY...EASTERN MARSHALL...
NORTHEASTERN HAMLIN...GRANT AND CODINGTON COUNTIES UNTIL 445 PM
CDT...

At 416 PM CDT, the public reported strong thunderstorms along a line
extending from near New Effington to near Goose Lake. Movement was
southeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Watertown, Milbank, Sisseton, Ortonville, Wheaton, Big Stone City,
Castlewood, Browns Valley, Graceville, Veblen, Wilmot, Clinton,
Rosholt, Florence, Summit, Rauville, Henry, New Effington, Beardsley
and South Shore.

LAT...LON 4602 9657 4573 9638 4526 9638 4527 9645
      4512 9645 4461 9689 4486 9749 4515 9729
      4516 9722 4555 9723 4593 9750 4594 9656
TIME...MOT...LOC 2116Z 295DEG 49KT 4578 9692 4478 9729

Connelly
Local storm report, May 28, 4:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
428 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     MINA                    45.44N 98.76W
05/28/2017  E60 MPH          EDMUNDS            SD   EMERGENCY MNGR

&&

RL
Local storm report, May 28, 4:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
430 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     2 N HOVEN               45.27N 99.78W
05/28/2017  E50 MPH          WALWORTH           SD   PUBLIC

&&

RL
Special weather statement, May 28, 4:36 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
436 PM CDT SUN MAY 28 2017

SDZ005-006-010-017-282215-
Brown SD-McPherson SD-Edmunds SD-Faulk SD-
436 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDMUNDS...SOUTHWESTERN
BROWN...NORTHEASTERN FAULK AND SOUTH CENTRAL MCPHERSON COUNTIES UNTIL
515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ipswich, moving southeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ipswich, Roscoe, Hosmer, Cresbard, Pembrook Colony, Cravens Corner
and North Scatterwood Lake.

LAT...LON 4554 9953 4570 9934 4536 9866 4514 9890
TIME...MOT...LOC 2136Z 307DEG 38KT 4550 9918

Lueck
Local storm report, May 28, 4:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
443 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     5 S RICHMOND LAKE REC A 45.47N 98.62W
05/28/2017  M52 MPH          BROWN              SD   MESONET

            MESONET STATION E2245, ABERDEEN 6.5 W.

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:56 PM CDTSpecial Weather StatementABRCampbell, Dewey, McPherson, Walworth49 min
May 28, 2:52 PM CDTSpecial Weather StatementABRDewey38 min
May 28, 2:56 PM CDTSpecial Weather StatementABRCorson49 min
May 28, 2:59 PM CDTSpecial Weather StatementABRBrown46 min
May 28, 3:31 PM CDTSpecial Weather StatementABRStanley, Sully44 min
May 28, 3:39 PM CDTSpecial Weather StatementABRDay36 min
May 28, 3:41 PM CDTSpecial Weather StatementABRMcPherson49 min
May 28, 4:16 PM CDTSpecial Weather StatementABRCodington, Grant, Roberts29 min
May 28, 4:26 PM CDTSevere Thunderstorm WarningABRBrown, Day, Edmunds, Spink34 min
May 28, 4:36 PM CDTSpecial Weather StatementABREdmunds39 min
May 28, 5:20 PM CDTSpecial Weather StatementABRMarshall25 min
May 28, 5:25 PM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin, Spink50 min
May 28, 6:24 PM CDTSpecial Weather StatementABRFaulk, Hand51 min
May 28, 6:58 PM CDTSpecial Weather StatementABRSpink32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.